Georgia, 2008

Hail and Damaging Wind in Georgia, July 28, 2008

July 28, 2008 · NWS FFC · 4 events in 2 counties and zones

A weak front was located across north Georgia. A weak trough was moving from the Ohio Valley into the mid-Atlantic and southeast United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$781,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak front was located across north Georgia. A weak trough was moving from the Ohio Valley into the mid-Atlantic and southeast United States. A strong Bermuda high was present off the southeast United States coast. This was keeping a warm, moist, and unstable air mass over the region. Scattered thunderstorms developed across mainly central Georgia where moisture content was higher and the air mass was more unstable. A few of these became severe, with hail being the primary element.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 2:23 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 28, 2:23 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT MON JUL 28 2008

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL PATTERN SHIFT IS IN FULL SWING THROUGH THE SHORT TERM
FORECAST PERIOD. UPPER RIDGE OVER THE WESTERN U.S. FLATTENS AND
SHIFTS EAST TUESDAY. THIS BRINGS THE RIDGE OVER THE SOUTHEASTERN U.S.
BUT IT DOES NOT LOOK DOMINANT ENOUGH TO PUT A LID ON OUR DIURNAL
CONVECTION. THE UPPER PATTERN BEGINS RE AMPLIFYING WEDNESDAY AS THE
WESTERN RIDGE BUILDS WITH A CORRESPONDING TROUGH DIGGING BACK INTO
THE EASTERN U.S. THIS SHOULD HELP TO ENHANCE OUR RAIN CHANCES SOME
WEDNESDAY...BUT BETTER CHANCES ARE EXPECTED AS WE MOVE INTO THE
EXTENDED FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A LITTLE
ABOVE SEASONAL NORMALS. HEAT INDICES ARE EXPECTED TO FLIRT WITH THE
105 DEGREE LEVEL IN CENTRAL AND EASTERN GEORGIA THIS AFTERNOON AND
AGAIN TUESDAY AFTERNOON...BUT SCATTERED AFTERNOON AND EVENING
CONVECTION AND LOW TEMPERATURES AT OR A COUPLE OF DEGREES BELOW 75
MOST PLACES EACH NIGHT SHOULD KEEP US BELOW HEAT ADVISORY LEVELS.

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED FORECAST BEGINS WITH OUR BEST CHANCES FOR WIDESPREAD
BENEFICIAL RAINFALL IN QUITE SOME TIME. A HIGH AMPLITUDE UPPER LEVEL
PATTERN IS FORECAST WITH A DEEP UPPER TROUGH AXIS JUST WEST OF THE
STATE THURSDAY. THE UPPER TROUGH AXIS MOVES ACROSS THE REGION INTO
EARLY FRIDAY WITH AN ASSOCIATED SURFACE TROUGH PUSHING THROUGH THE
FORECAST AREA AS WELL. THE UPPER LEVEL FLOW REMAINS SOMEWHAT
PROGRESSIVE FOR THIS TIME OF YEAR WITH THE WESTERN U.S. UPPER RIDGE
FORECAST TO SHIFT EAST THROUGH THE WEEKEND...REACHING THE EAST COAST
BY EARLY NEXT WEEK. IF THIS PANS OUT OUR RAIN CHANCES WILL TREND BACK
TOWARD ISOLATED DIURNAL CONVECTION AT BEST FOR THE LATTER HALF OF THE
EXTENDED FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  94  72  91  72 /  20  20  20  30  30
ATLANTA         74  93  74  91  73 /  20  20  20  30  30
BLAIRSVILLE     67  87  66  86  68 /  30  20  20  40  40
CARTERSVILLE    71  92  70  90  70 /  20  20  20  40  40
COLUMBUS        75  94  75  93  75 /  30  30  20  30  30
GAINESVILLE     73  92  72  90  72 /  20  20  20  30  40
MACON           74  94  74  93  74 /  30  30  20  30  30
ROME            71  92  71  91  71 /  30  20  20  40  40
PEACHTREE CITY  71  92  71  91  72 /  20  20  20  30  30
VIDALIA         76  94  74  94  75 /  40  40  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jul 28, 5:03 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 AM EDT MON JUL 28 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
603 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN STATIONARY ACROSS CENTRAL
ALABAMA...GEORGIA...AND THE CAROLINAS THROUGH TONIGHT. HIGH
PRESSURE OVER THE CENTRAL APPALACHIANS WILL PUSH SLIGHTLY DRIER
AIR INTO NORTH GEORGIA.

.PRIMARY HAZARDS...
LIGHTNING IS EXPECTED TO BE THE PRIMARY HAZARD FROM THE STRONGEST
THUNDERSTORMS...BETWEEN 3 PM AND 9 PM TODAY.

.DISCUSSION...
INSTABILITY THIS AFTERNOON WILL NOT BE PARTICULARLY HIGH FOR THIS
TIME OF YEAR WITH CAPE BETWEEN 1000 AND 1500. THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL EXIST OVER THE MOUNTAINS AND MORE
PROBABLY OVER PORTIONS OF CENTRAL GEORGIA IN CLOSER PROXIMITY TO
THE SURFACE TROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY AND WILL BE MOST
LIKELY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 2:15 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT MON JUL 28 2008

GAZ097-281945-
315 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY
UNTIL 345 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOWERY THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOWERY...MINTER AND ROCKLEDGE. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 2:26 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT MON JUL 28 2008

GAZ093-104-105-282000-
326 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER...
MACON AND DOOLY COUNTIES UNTIL 400 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER METHVINS THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER...MACON AND DOOLY COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE METHVINS...DRAYTON...LILLY...
DOOLING AND BYROMVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SUMTER...MACON AND DOOLY COUNTIES...
INCLUDING AREAS AROUND METHVINS...DRAYTON...LILLY...DOOLING AND
BYROMVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 2:37 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT MON JUL 28 2008

GAZ097-098-111-112-282000-
337 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER...
MONTGOMERY...TREUTLEN AND LAURENS COUNTIES UNTIL 400 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LOTHAIR...MOVING NORTHWEST
AT 3 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHEELER...MONTGOMERY...TREUTLEN AND LAURENS
COUNTIES...INCLUDING AREAS AROUND GLENWOOD...ROCKLEDGE...MINTER...
LOWERY AND LOTHAIR. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jul 28, 2:53 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT MON JUL 28 2008

GAZ092-093-282030-
353 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SCHLEY AND
MACON COUNTIES UNTIL 430 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLAVILLE...MOVING NORTHWEST AT 3 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SCHLEY AND MACON COUNTIES...INCLUDING AREAS
AROUND LA CROSSE...FOUNTAINVILEE AND ELLAVILLE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 2:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT MON JUL 28 2008

GAZ085-086-097-098-111>113-282030-
359 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER...
TOOMBS...MONTGOMERY...TREUTLEN...LAURENS...JOHNSON AND EMANUEL
COUNTIES UNTIL 430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COVENA THE THUNDERSTORM WAS NEARLY
STATIONARY.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHEELER...TOOMBS...MONTGOMERY...TREUTLEN...
LAURENS...JOHNSON AND EMANUEL COUNTIES...INCLUDING AREAS AROUND
ZAIDEE...NORMANTOWN...MEEKS...KIBBEE...COVENA...TARRYTOWN...
SOPERTON...OAK PARK...ADRIAN...NORRISTWON...MODOC...LEXSY...
SWAINSBORO...STILLMORE AND NUNEZ. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT MON JUL 28 2008

GAZ076-282100-
444 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JEFFERSON
COUNTY UNTIL 500 PM EDT...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF MATTHEWS...MOVING SOUTH AT 4 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PORTIONS OF JEFFERSON COUNTY THROUGH 500 PM EDT. SOME LOCATIONS THAT
MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS AND WRENS.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The radar

The Robins AFB radar (KJGX), 108 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Jefferson

When
July 28, 4:05 PM EST to 4:09 PM EST
Where
Jefferson County, Wrens to 3 mi NE of Wrens
Measured
1.75 in hail
Property damage
$80,000
Reported by
Public
Coordinates
33.200, -82.380

The public observed golf ball-sized hail in Wrens. Radar supports that large hail of similar size likely fell across a good portion of northeast Jefferson county.

Hail, Houston

When
July 28, 6:40 PM EST to 6:55 PM EST
Where
Houston County, 2 mi NE of Centerville to (Wrb)warner Robins A
Measured
1.75 in hail
Property damage
$600,000
Reported by
Public
Coordinates
32.641, -83.656

Several reports of large hail were received from the public across northern Houston county. Quarter to golf ball-sized hail fell near and just northeast through east of Centerville and penny to quarter-sized hail fell in the Warner Robins area.

Thunderstorm Wind, Houston

When
July 28, 6:46 PM EST to 6:47 PM EST
Where
Houston County, 2 mi SW of Warner Robins
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
32.599, -83.624

A retired meteorologist measured wind gusts of 55 to 60 mph just southwest of Warner Robins. The Sun News of Warner Robins reported that the facade of the Town and County Motorsports was blown off by strong downburst winds and parts of the concrete wall of the Audio Shop were torn down. Both of these businesses are along Carl Vinson Parkway in Warner Robins.

Lightning, Houston

When
July 28, 6:51 PM EST
Where
Houston County, Warner Robins
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.620, -83.600

The Sun News of Warner Robins reported that lightning struck next to a Warner Robins police officer's patrol car while parked at the McConnell-Talbert Stadium parking lot during a severe thunderstorm. The lightning left a hole in the asphalt parking lot next to the policeman's patrol car. While no personal injury was suffered while the police officer was in the vehicle, the vehicle suffered damage to electronic circuitry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128653, 128654, 128655, 128656.